Alert archive / Michigan / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 63, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at Sep 7, 2005, 12:36 PM EDT for Benzie County, Michigan. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 7, 2005, 12:36 PM EDT (16:36 UTC)
- Expired
- Sep 7, 2005, 1:00 PM EDT
- In force
- 24 min
- Issued by
- NWS Gaylord, MI
- Area
- Counties, with a storm outline in the text
County Benzie County, MI
The radar
The NCL Michigan radar (KAPX), 99 km from the middle of the area, began a volume at 16:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 4.6 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 870 J/kg
- Mixed-layer CIN
- -89 J/kg
- Mixed-layer LCL
- 906 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 44 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KAPX 071637
SVRAPX
MIC019-071700-
/O.NEW.KAPX.SV.W.0063.050907T1636Z-050907T1700Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
1236 PM EDT WED SEP 7 2005
THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BENZIE COUNTY IN NORTHERN LOWER MICHIGAN
* UNTIL 100 PM EDT
* AT 1234 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS
STORM WAS LOCATED NEAR HONOR...OR ABOUT 7 MILES EAST OF BEULAH...
MOVING EAST AT 10 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
BENDON AND 6 MILES SOUTH OF LAKE ANN AROUND 1255 PM EDT...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. ALL
THUNDERSTORMS PRODUCE DEADLY LIGHTNING. REMAIN INDOORS AWAY FROM
WINDOWS UNTIL THIS STORM HAS PASSED. IF CAUGHT OUTDOORS...STAY AWAY
FROM TALL OBJECTS AND MOVE TO A PLACE OF SHELTER.
LAT...LON 4455 8583 4452 8583 4452 8588 4454 8591
4462 8609 4478 8598 4472 8582 4456 8582
$$2 follow-up statements
000
WWUS34 KAPX 071651
SVSAPX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
1251 PM EDT WED SEP 7 2005
MIC019-071700-
/O.CON.KAPX.SV.W.0063.000000T0000Z-050907T1700Z/
BENZIE MI-
1251 PM EDT WED SEP 7 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 100 PM EDT FOR
BENZIE COUNTY...
AT 1249 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.
THIS STORM WAS LOCATED NEAR BENDON...OR ABOUT 8 MILES NORTH OF
THOMPSONVILLE...MOVING EAST AT 20 MPH.
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. ALL
THUNDERSTORMS PRODUCE DEADLY LIGHTNING. REMAIN INDOORS AWAY FROM
WINDOWS UNTIL THIS STORM HAS PASSED. IF CAUGHT OUTDOORS...STAY AWAY
FROM TALL OBJECTS AND MOVE TO A PLACE OF SHELTER.
LAT...LON 4455 8583 4455 8584 4454 8588 4454 8591
4452 8601 4469 8586 4469 8582 4456 8582
$$000
WWUS34 KAPX 071701
SVSAPX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
101 PM EDT WED SEP 7 2005
MIC019-071711-
/O.EXP.KAPX.SV.W.0063.000000T0000Z-050907T1700Z/
BENZIE MI-
101 PM EDT WED SEP 7 2005
...THE SEVERE THUNDERSTORM WARNING FOR BENZIE COUNTY HAS EXPIRED...
AT 101 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE STORM WHICH PROMPTED THE SEVERE THUNDERSTORM WARNING HAS
WEAKENED. THE WARNING HAS THEREFORE BEEN ALLOWED TO EXPIRE.
ADDITIONAL STRONG STORMS ARE MOVING THROUGH THE AREA. STAY TUNED TO
NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR ANY ADDITIONAL WARNINGS.
LAT...LON 4455 8583 4455 8584 4454 8588 4454 8591
4452 8601 4469 8586 4469 8582 4456 8582
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 7, 11:15 AM EDT, 1 hour 21 minutes earlier.
Area forecast discussion, Sep 7, 11:15 AM EDT, 1 hour 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 1115 AM EDT WED SEP 7 2005 .UPDATE...SURFACE FRONT HAD SETTLED INTO NW COUNTIES OF N LOWER MI THIS MORNING...AND SHOWERS/THUNDERSTORMS WERE COMMON WITHIN THE ASSOCIATED SURFACE-850 MB THETA-E AXIS/S/SE OF AXIS OF 850-700 MB FRONTOGENESIS...JUSTIFYING LIKELY POPS FOR PARTS OF NORTHERN LOWER MICHIGAN INTO THIS AFTERNOON. 50+ KNOT 500 MB WINDS AND 0-6 KM SHEAR 30+ KNOTS WILL REMAIN NORTH OF THE SURFACE BOUNDARY/FAVORED AXIS FOR DEEP MOIST CONVECTION...BUT LOW LEVEL CONVERGENCE ALONG THE FRONT...AND A PREFRONTAL ENVIRONMENT FEATURING SURFACE BASED CAPES AROUND 1500 J/KG (SOUNDING MODIFIED FOR TEMPS LOWER 80S/DEWPOINTS MID 60S)...WET BULB ZERO HEIGHTS 10.5-11.5 KFT AND 0-6 KM BULK SHEAR 20-25 KNOTS WILL PROMOTE MULTICELLULAR STORMS WITH AN ISOLATED SEVERE HAIL THREAT THROUGH THE AFTERNOON. ROWLEY && .PREV DISCUSSION ISSUED 357 AM WED SEP 7... ON THE CURRENT SURFACE MAP...WEAK COLD FRONT EXTENDS ACROSS THE WESTERN UPPER PENINSULA INTO EAST CENTRAL WISCONSIN. 1028 MB HIGH PRESSURE IS CENTERED ACROSS EASTERN MONTANA. SATELLITE LOOP AND SURFACE OBSERVATIONS INDICATE AREA OF MID CLOUDS POISED TO MOVE OUT OF THE SOUTHEAST FORECAST AREA WITH ONLY SCATTERED CLOUDS ELSEWHERE. CLOUDS ARE STARTING TO INCREASE ACROSS WISCONSIN. APX RADAR IS QUIET AT THE MOMENT WITH RETURNS INCREASING ACROSS THE SOUTHERN TWO-THIRDS OF MINNESOTA (BUT NO SURFACE OBSERVATIONS INDICATING ANY RAIN YET). THE MAIN SHORT TERM CONCERN DEFINITELY REVOLVES AROUND POPS TODAY. THE WEAK COLD FRONT WILL TRUDGE ACROSS THE FORECAST AREA THIS MORNING AND AFTERNOON LIKELY CLEARING SOUTHEAST ZONES LATE IN THE DAY. THERE IS NOT ANY PRECIPITATION TO SPEAK OFF OUT AHEAD OF OR WITH THE FRONT SO FAR. THIS IS NOT A SURPRISE SINCE MODELS INDICATE THAT THERE IS LITTLE SURFACE CONVERGENCE OR UPPER LEVEL DIVERGENCE. HOWEVER...MODELS DO CONTINUE TO DEVELOP AN AREA OF PRECIPITATION WHICH IS SHOWN TO MOVE ACROSS NORTHERN LOWER TODAY. THIS SCENARIO IS STILL POSSIBLE AS MODELS HAVE WEAK DEFORMATION AND Q-VECTOR FORCING ALONG WITH SOME THETA-E RIDGING. IN ADDITION...LIMITED CLOUD COVER TO START THE DAY WILL LEAD TO DECENT INSTABILITY (700-500 MB LAPSE RATES 6-6.5 C/KM AND 1000-1500 J/KG OF CAPE) SO A FEW SHOWERS/STORMS COULD DEVELOP. SO HAVE LEFT IN CHANCE POPS ACROSS ALL OF NORTHERN LOWER FOR THIS AFTERNOON. SEVERE STORMS ARE NOT ANTICIPATED WITH FAIRLY WEAK MID AND LOW LEVEL WIND FIELDS (LESS THAN 30 KNOTS FROM 500 MB TO THE SURFACE) AND FAIRLY HIGH FREEZING LEVELS (AROUND 13K FEET). MEANWHILE ACROSS EASTERN UPPER...EARLY FRONTAL PASSAGE (BY MID MORNING) AND DRY AIR ADVECTION THIS AFTERNOON SHOULD INHIBIT ACTIVITY. HIGHS ARE EXPECTED TO RANGE FROM THE MIDDLE 70S NORTH TO THE LOWER 80S SOUTHEAST. SULLIVAN LATER PERIODS...REASONABLY FAST WNW FLOW ALOFT WILL CONTINUE ACROSS SOUTHERN CANADA AND THE NORTHERN TIER. FLOW WILL BEGIN TO AMPLIFY ON FRIDAY...AS ENERGY DIGGING INTO THE PAC NW PROMPTS DOWNSTREAM RIDGING IN THE CENTRAL US. AT THE SURFACE...TODAYS COLD FRONT WILL EVENTUALLY SETTLE JUST SOUTH OF LOWER MI...AS HIGH PRESSURE MOVES OVER THE NORTHERN LAKES. RIDGING WILL SLIP EAST THU NIGHT...WITH RETURN FLOW STRONGEST TO THE WEST AND SOUTH...AND PERHAPS A WAVE DEVELOPING ON THE FRONT IN CENTRAL/NORTHERN IL. PRECIP CHANCE EARLY TONIGHT WITH DEPARTING BAROCLINIC ZONE...AND THEN AGAIN THU NIGHT/ FRIDAY WITH INCREASING WARM/MOIST ADVECTION JUST UPSTREAM... ARE THE MAIN CONCERNS. MODELS...NAM IS SLOWER AND MORE AMPLIFIED WITH A SHORTWAVE DROPPING INTO THE SOUTHERN LAKES LATE THU NIGHT/EARLY FRIDAY. THE SLOWER PART MAKES SENSE...AS THE WAVE IS A LITTLE SOUTH OF THE FASTEST FLOW ALOFT. NAM MIGHT BE A BIT OVERAMPLIFIED...DUE TO BRINGING A POTENT MCS ALONG FOR THE RIDE. TONIGHT...THOUGH FRONT WILL BE CLEAR THE FORECAST AREA...PUSH OF COOLER/DRIER AIR IS INITIALLY UNIMPRESSIVE. MODELS HAVE BEEN CONSISTENT IN PORTRAYING ELEVATED INSTABILITY (500-750J/KG) LINGERING IN THE SOUTHERN ZONES EARLY IN THE EVENING. ANYTHING THAT FIRES LATE IN THE AFTERNOON WOULD LINGER INTO EARLY EVENING...EVEN AS 1000- 850MB CONVERGENCE FADES AWAY BETWEEN 21Z AND 00Z. AS EARLIER SHIFTS MENTIONED...SOUTHERN ZONES COULD ALSO BENEFIT FROM BEING ON THE SOUTHERN FRINGE OF 850-700MB FRONTOGENETIC BAND OVER NORTHERN WI/UPPER MI. WILL MAINTAIN A CHANCE OF SHRA/TSRA EARLY IN THE EVENING (BEFORE 9PM). AFTER THAT...SURFACE RIDGING AND DEEP DRYING BECOME STRONGLY ESTABLISHED...WITH PWATS AROUND A HALF-INCH OVERNIGHT. MAINLY CLEAR SKIES ANTICIPATED...WITH EXCEPTIONS OF SOME DEBRIS MID CLOUDS IN THE FAR SOUTH...AND SOME STRATOCU IN EASTERN UPPER MI AS A WEAK SURFACE TROF APPROACHES FROM THE NW LATE. TEMPS WILL COOL OFF RAPIDLY WITH GOOD RADIATIONAL COOLING CONDITIONS... WITH THE SHORELINES 50-55 AND SOME INTERIOR LOCALES DOWN WELL INTO THE 40S. THURSDAY...FORECAST CONCERNS MINIMAL WITH HIGH PRESSURE AND A DRY AIRMASS OVERHEAD. RETURN FLOW WILL INCREASE INTO THE UPPER MS VALLEY DURING THE DAY...AND SOME WARM ADVECTION DEBRIS MID/CLOUDS COULD REACH THE WESTERN ZONES IN THE AFTERNOON. MODEL SOUNDINGS SUPPORT ONLY A FEW TO PERHAPS SCT CUMULUS...DUE TO A DRY BOUNDARY LAYER (SURFACE DEW POINTS IN THE UPPER 40S/NEAR 50). MAX TEMPS WILL BE IN THE 70S...GIVEN ABUNDANT SUN EXPECTED THE WARMER NAM TEMPS APPEAR REASONABLE. THURSDAY NIGHT/FRIDAY...NAM/GFS BOTH FAVOR MCS DEVELOPMENT IN WI LATE THURSDAY...NORTH OF STATIONARY FRONT AND IN REGION OF BEST SOUTHERLY FLOW (850MB WINDS 20-25KT). AS MENTIONED ABOVE GFS IS FASTER (AND PROBABLY IN ERROR)...AND IS ALSO INCLINED TO BRING PRECIP DUE EAST ACROSS MUCH OF LOWER MI DURING THE NIGHT. INSTEAD... A ESE TO SE PROPAGATION SHOULD BE FAVORED (PER THE NAM)...GIVEN BEST INFLOW WILL BE INTO THE SW FLANK...AND ANTECEDENT AIRMASS ON THE NE FLANK IS DRY AND STABLE. THUS...THOUGH NAM IS LIKELY OVERDOING THE WAVE ALONG THE BOUNDARY...FOCUS SHOULD BE CLEARLY BE NEARER THE FRONT TO OUR SOUTH. WILL THUS MAINTAIN A DRY FORECAST FOR THU NIGHT/ EARLY FRIDAY. WE NEVER GET IN ON THE RETURN FLOW ON FRIDAY...EVEN AS HIGH PRESSURE MOVES INTO UPSTATE NY RIDGING WILL EXTEND WEST INTO NORTHERN MI...KEEPING OUR 1000-850MB FLOW EASTERLY WITH WEAK COOL ADVECTION. COMBINED WITH RAPIDLY BUILDING HEIGHTS ALOFT...AND MODEL SOUNDINGS ARE STABLE FRIDAY AFTERNOON. THUS DRY FORECAST SHOULD HOLD FRIDAY...WITH MAX TEMPS NEAR OR A BIT COOLER THAN THURSDAY (MOST NOTABLY COOLER IN NE LOWER MI WITH ONSHORE FLOW). NO CHANGES TO LATER PERIODS. ZOLTOWSKI && .APX...WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Sep 7, 9:05 AM EDT, 3 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 905 AM EDT WED SEP 7 2005 MIZ008-015>036-041-042-LSZ321-322-LMZ323-341-342-344-345- LHZ345>349-081000- ALCONA-ALPENA-ANTRIM-ARENAC-BENZIE-CHARLEVOIX-CHEBOYGAN-CHIPPEWA- CRAWFORD-EMMET-GLADWIN-GRAND TRAVERSE-IOSCO-KALKASKA-LEELANAU- MACKINAC-MANISTEE-MISSAUKEE-MONTMORENCY-OGEMAW-OSCODA-OTSEGO- PRESQUE ISLE-ROSCOMMON-WEXFORD...INCLUDING THE ADJACENT WATERS WITHIN FIVE NAUTICAL MILES OF SHORE ON LAKE MICHIGAN...LAKE HURON...AND LAKE SUPERIOR 905 AM EDT WED SEP 7 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER AND EASTERN UPPER MICHIGAN. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TODAY ACROSS NORTHERN LOWER MICHIGAN...LINGERING INTO EARLY EVENING SOUTH OF M-72. ISOLATED THUNDERSTORMS MAY PRODUCE HAIL TO ONE INCH IN DIAMETER...ESPECIALLY ALONG AND SOUTH OF M-32 BETWEEN 10 AM AND 8 PM. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS ARE POSSIBLE ACROSS EASTERN UPPER MICHIGAN SUNDAY NIGHT INTO MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS PLEASE RELAY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: HTTP://WWW.WEATHER.GOV/GAYLORD (ALL LOWER CASE) JZ/SPR
In the hours before
Local storm report, Sep 7, 12:00 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
1200 PM EDT WED SEP 07 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1157 AM HAIL LAKE ANN 44.73N 85.84W
09/07/2005 0.75 INCH BENZIE MI TRAINED SPOTTER
&&
SMDThe office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 7, 8:36 AM EDT | Special Marine Warning | APX | 84 min | |
| Sep 7, 9:12 AM EDT | Special Marine Warning | APX | 63 min | |
| Sep 7, 9:24 AM EDT | Severe Thunderstorm Warning | APX | Leelanau | 36 min |
| Sep 7, 11:47 AM EDT | Severe Thunderstorm Warning | APX | Benzie, Grand Traverse, Leelanau | 58 min |
| Sep 7, 2:08 PM EDT | Severe Thunderstorm Warning | APX | Manistee | 31 min |
| Sep 7, 2:14 PM EDT | Special Marine Warning | APX | 91 min | |
| Sep 7, 2:21 PM EDT | Severe Thunderstorm Warning | APX | Alcona | 28 min |
| Sep 7, 3:01 PM EDT | Severe Thunderstorm Warning | APX | Manistee | 44 min |
| Sep 7, 3:39 PM EDT | Special Marine Warning | APX | 96 min | |
| Sep 7, 3:44 PM EDT | Severe Thunderstorm Warning | APX | Alcona | 45 min |
| Sep 7, 6:00 PM EDT | Flash Flood Warning | APX | Benzie | 3 hr |
Nearby
Severe Thunderstorm Warnings in Michigan, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.